professionals may sometimes take products containing acetaminophen (e.g.,
Tylenol®) to soothe their
aching muscles after heavy exercise bouts. They might also reach for a
caffeinated product like Diet Coke®
to help them through those workouts. Now a new report says that taking
acetaminophen and caffeine together in high doses can be a toxic combination.
According to a paper published
in the October 15, 2007, issue of Chemical
Research in Toxicology, very high doses of caffeine and
acetaminophen taken together can lead to serious liver damage. The drug
interaction produces a byproduct enzyme that is toxic to the liver, according
to the researchers. (This same enzyme is produced when alcohol and
acetaminophen are taken together.)
The danger arises not only
when products such as Tylenol and Diet Coke are combined but also when
medications contain both caffeine and acetaminophen, according to the study
findings. Drugs that mix the two include over-the-counter medications that
treat conditions like migraines or menstrual symptoms.
While the researchers admitted
it would take large amounts of caffeine and acetaminophen to produce a toxic
reaction, the lead researcher cautioned that it’s not clear at what point such
a mixture becomes toxic.
Subscribe to our Newsletter
Stay up tp date with our latest news and products.